Alert archive / Washington / High Wind Watches in 2016
High Wind Watch 3, NWS Seattle, WA
NWS Seattle, WA issued this high wind watch at Oct 12, 2016, 3:23 AM PDT for San Juan County, Washington. It took effect at Oct 13, 2016, 6:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 12, 2016, 3:23 AM PDT (10:23 UTC)
- In effect from
- Oct 13, 2016, 6:00 PM PDT
- Expired
- Oct 12, 2016, 2:54 PM PDT
- In force
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WWUS76 KSEW 121023 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 323 AM PDT WED OCT 12 2016 WAZ001-503-504-506-507-509>512-514>517-555-556-558-559-122330- /O.NEW.KSEW.HW.A.0003.161014T0100Z-161014T1300Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST-EAST PUGET SOUND LOWLANDS- BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY- 323 AM PDT WED OCT 12 2016 ...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH LATE THURSDAY NIGHT. * TIMING...STRONG WINDS COULD RISE ACROSS THE WESTERN WASHINGTON LOWLANDS EARLY THURSDAY EVENING...WITH WINDS LIKELY PEAKING AROUND MIDNIGHT OR DURING THE EARLY HOURS OF FRIDAY MORNING. * WINDS...SOUTH TO SOUTHEAST WINDS 25 TO 40 MPH ARE POSSIBLE ALONG THE WASHINGTON COAST AND IN THE NORTH INTERIOR OF WESTERN WASHINGTON WITH GUSTS TO AROUND 60 MPH. WINDS IN THE PUGET SOUND REGION AND SOUTHWEST INTERIOR COULD REACH 20 TO 35 MPH WITH GUSTS 45 TO 55 MPH. * IMPACTS...THE STRONG WINDS...IF THEY OCCUR...COULD BREAK TREE LIMBS AND TOPPLE SMALL TREES...AND THIS IS OCCASIONALLY A CAUSE OF FATALITIES DURING WESTERN WASHINGTON WIND STORMS. IN ADDITION...POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR DAMAGING WINDS. SUSTAINED WINDS OF AT LEAST 30 TO 40 MPH...OR GUSTS OF 50 TO 60 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
774 WWUS76 KSEW 122154 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 254 PM PDT WED OCT 12 2016 WAZ514-515-122300- /O.CAN.KSEW.HW.A.0003.161014T0100Z-161014T1300Z/ EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- 254 PM PDT WED OCT 12 2016 ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE HIGH WIND WATCH FOR THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA. $$ WAZ516-517-131230- /O.UPG.KSEW.HW.A.0003.161014T0100Z-161014T1300Z/ /O.NEW.KSEW.HW.W.0006.161013T2200Z-161014T1400Z/ NORTH COAST-CENTRAL COAST- 254 PM PDT WED OCT 12 2016 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THURSDAY TO 7 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 PM THURSDAY TO 7 AM PDT FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...SOUTHERLY WINDS WILL INCREASE ALONG THE SOUTH AND CENTRAL WASHINGTON COAST LATE THURSDAY AFTERNOON AND REACH THE NORTH COAST BY EARLY THURSDAY EVENING. WINDS WILL BEGIN TO EASE LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. * WINDS...SOUTH WINDS 25 TO 40 MPH WITH GUSTS UP TO 60 MPH. * IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES AND TAKE DOWN POWER LINES. POWER OUTAGES SHOULD BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ001-503-506-510-131230- /O.UPG.KSEW.HW.A.0003.161014T0100Z-161014T1300Z/ /O.NEW.KSEW.HW.W.0006.161014T0100Z-161014T1400Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 254 PM PDT WED OCT 12 2016 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THURSDAY TO 7 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THURSDAY TO 7 AM PDT FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...SOUTHEAST WINDS WILL DEVELOP THURSDAY EVENING AND CONTINUE OVERNIGHT. WINDS WILL BECOME SOUTHERLY AND BEGIN TO EASE FRIDAY MORNING. * WINDS...SOUTHEAST WINDS 25 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED THURSDAY EVENING THROUGH EARLY FRIDAY MORNING. * IMPACTS...WINDS THIS STRONG CAN TOPPLE TREES AND TAKE DOWN POWER LINES. POWER OUTAGES SHOULD BE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ WAZ504-507-509-511-512-555-556-558-559-131230- /O.UPG.KSEW.HW.A.0003.161014T0100Z-161014T1300Z/ /O.NEW.KSEW.HW.W.0006.161014T0100Z-161014T1400Z/ SOUTHWEST INTERIOR-EVERETT AND VICINITY-TACOMA AREA-HOOD CANAL AREA- LOWER CHEHALIS VALLEY AREA-EAST PUGET SOUND LOWLANDS- BELLEVUE AND VICINITY-SEATTLE AND VICINITY-BREMERTON AND VICINITY- 254 PM PDT WED OCT 12 2016 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THURSDAY TO 7 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 PM THURSDAY TO 7 AM PDT FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...STRONG SOUTHERLY WINDS WILL DEVELOP THURSDAY EVENING AND BECOME SOUTHWESTERLY EARLY FRIDAY MORNING BEFORE EASING. * WINDS...SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 45 TO 55 MPH ARE EXPECTED THURSDAY EVENING THROUGH EARLY FRIDAY MORNING. * IMPACTS...THIS WILL BE THE FIRST WIND EVENT OF THIS MAGNITUDE ACROSS THE GREATER PUGET SOUND REGION AND SOUTHWEST INTERIOR. TREE DAMAGE IS TYPICALLY GREATER THIS EARLY IN THE SEASON. PREPARE FOR TREE DAMAGE AND SCATTERED POWER OUTAGES. MANY OF THE WIND RELATED DEATHS IN WESTERN WASHINGTON OCCUR WHEN TREES TOPPLES ONTO PEOPLE IN CARS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS OR DAMAGING HIGH WIND EVENT IS EXPECTED OR OCCURRING. && $$ WEATHER.GOV/SEATTLE MERCER
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this high wind watch went out at Oct 11, 9:44 PM PDT, 5 hours 39 minutes earlier.
Area forecast discussion, Oct 11, 9:44 PM PDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
944 PM PDT Tue Oct 11 2016
.SYNOPSIS...An upper ridge and light offshore flow will maintain
dry weather over Western Washington through Wednesday afternoon. A
frontal system will give rain to the area Wednesday night and
Thursday. A low will rapidly deepen as it moves northward along
the coast Thursday night. A weaker low will move through the
area Friday keeping conditions windy and wet. A very strong
system, remnants of Supertyphoon Songda now north of Guam, will
move near the region Saturday or Saturday night -bringing very
windy conditions, rain, high seas, and the potential for coastal
flooding. Wet weather will continue into early next week.
&&
.SHORT TERM...Dry weather will continue through early Wednesday
evening as an upper level ridge moves across the area. Colder
valleys will see temperatures fall to near freezing again tonight
-about the same as last night. Fog late tonight and Wednesday
morning will be patchy and be confined mainly to favored locations
in the south interior and in river valleys east of Interstate 5.
Clouds will increase later Wednesday afternoon, and a frontal
system will bring rain into the area Wednesday night and Thursday.
The slow eastward progression of the front and south-southwest
flow aloft will give heavy rain to the south slopes of the
Olympics with this front. A flood watch is in effect for the
Skokomish River in Mason county.
Now for the fun and games. The 00z NAM shows the development of a
low off the central Oregon coast that moves northward into the
Washington coastal waters Thursday night. The low deepens from 976
mb in the offshore waters off Newport OR to 965-970 mb as it moves
to around Cape Flattery late Thu night. The 4 km NAM from the
Weather Prediction Center shows 964 mb. The low will be deepening
as it moves north with 925 mb winds around 70 kt and 850 mb winds
around 100 kt. The GFS isn't quite as deep as the NAM, but looks
similar. If these solutions verify, damaging 50-70 mph winds could
impact the coastal zones for a few hours Thursday night. The NAM
marine wind guidance for West Point in Puget Sound is 49 kt for
09Z Fri (Thu night)! GFS guidance winds are about 15 kt lighter. A
high wind watch may need to be issued early Wednesday morning for
all areas for the Thursday night period if the rest of the
incoming guidance confirms what the NAM is showing.
Another low (this one a weakening 989 mb low) will move ene
through the area Friday afternoon or Friday night keeping
conditions wet and windy.
Next on the list: the extratropical remnants of Supertyphoon
Songda for later Saturday or Saturday night. The incoming GFS
shows this system filling as it loses tropical characteristics on
its trek across the Pacific along 40-45N, then explosively deepens
it to 950-955 mb over the offshore waters before it curls
northeast and north into northern Vancouver Island Saturday night.
This system will have 50 kt winds rotating around it over a very
large area, and the bent back occlusion to its south will likely
have hurricane force winds of 65 to 70 kt. Winds this strong -
with a dynamic fetch across the Pacific as well, will result in
very high seas most likely around 40 feet over the offshore
waters and 30-35 ft over the coastal waters. High winds appear
most likely later Saturday into early Sunday on the coast and in
the north interior of Western Washington. The high seas will cause
serious beach erosion and may result in salt water flooding on the
ocean beaches sometime between Saturday and Sunday. Stay tuned.
As mentioned above, will let the next shift issue watches if
needed after taking a closer look at incoming 00z model data. No
short term change is needed tonight. Albrecht
.LONG TERM...Models are showing rather good consistency and
continuity with the big picture concerning systems from Saturday
through Tuesday. Of course the details are yet to be worked out.
Wet and windy weather can be expected through much of the extended
period. Albrecht
&&
.AVIATION...An upper level ridge will prevail over the region
overnight. The flow aloft will be light westerly. The low level
flow will be weak offshore. Expect localized LIFR CIGs/VSBYs
after 0600 UTC.
KSEA...VFR. Wind will be light northeast overnight, becmg light
southwest Wed afternoon. There may be some fog in the vicinity of
the terminal after 1200 UTC.
&&
.MARINE...Falling pressure over the offshore waters with higher
pressure east of the Cascades will result in offshore or easterly
flow through Wednesday. Expect an occluded front to move across
the area on Thursday, followed by a weaker one on Friday. A much
stronger frontal system will impact the area on Saturday.
Expect gale force winds over parts of the area with the Thursday
and Friday systems. The Saturday system will bring storm force
winds to the coastal waters, with gale force winds expected
elsewhere; although, there is a possibility of storm force winds
over the entrances to the Strait of Juan de Fuca and northern
inland waters. There was still uncertainty in the track of the
surface Lows that will impact the area the latter half of this
week. The system on Saturday will contain remnants from Typhoon
Songda, which will make it a potentially powerful storm.
In addition to strong winds, combined seas are expected to build
to 27 to 32 feet on the coastal waters and near 22 feet at the
west entrance to the Strait of Juan de Fuca on Saturday.
&&
.HYDROLOGY...From the previous Hydrology section: The first of
several frontal systems will bring fairly significant
precipitation to Western Washington late Wednesday night through
Thursday night. 2 to 3 inch rain amounts should be common in the
mountains, with locally more than 5 inches in the Olympics. The
snow level will be around 8000 ft. There is a good chance the
Skokomish River will flood as a result, and the flood watch remain
in effect for Mason county. The lowlands will see an inch or two.
More frontal systems will move through the area Friday through
early next week, including the remains of Typhoon Songda on
Saturday. The pattern will be progressive, but the break in rainfall
between storms may not be enough to prevent flooding on other area
rivers. Will need to watch this pattern closely as any prolonged
rain could cause flooding on other rivers. Mercer
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from Thursday afternoon through Friday afternoon for
Hood Canal Area-Lower Chehalis Valley Area-Olympics.
PZ...Small Craft Advisory in effect from 5 AM to 3 PM PDT
Wednesday for Coastal Waters From Cape Flattery To James
Island Out to 10 Nm and the west entrance to the Strait Of
Juan De Fuca.
Gale Watches are in effect for the coastal waters from late
Wednesday night through late Thursday night.
Gale Watch in effect from Thursday morning through late
Thursday night for the east entrance to the Strait Of
Juan De Fuca and the Northern Inland Waters.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 9:10 PM PDT | Small Craft Advisory | SEW | 33 hr | |
| Oct 12, 3:26 AM PDT | Gale Watch | SEW | 30 hr | |
| Oct 12, 3:26 AM PDT | Small Craft Advisory | SEW | 7 hr | |
| Oct 12, 10:04 AM PDT | Gale Warning | SEW | 20 hr | |
| Oct 12, 2:54 PM PDT | High Wind Warning | SEW | San Juan | 51 hr |
Nearby
High Wind Watches in Washington, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.